Kentucky, 2007

Excessive Heat in Kentucky, August 16, 2007

August 16, 2007 · NWS RLX · 4 events in 4 counties and zones

Afternoon temperatures peaked on either side of 100 degrees.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Afternoon temperatures peaked on either side of 100 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 16, 8:52 AM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 16, 8:52 AM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
952 AM EDT THU AUG 16 2007

.SYNOPSIS...
HOT TODAY WITH SHOWERS AND THUNDERSTORMS FROM A COMBINATION OF
SURFACE AND UPPER AIR FEATURES. HIGH PRESSURE AND COOLER WEATHER BY THE
WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
MCS JUST EXITING THE NORTHEAST CWA AS OF 1330Z...BUT OUTFLOW
BOUNDARY HAS BEEN SET UP ACROSS THE COAL FIELDS AND BACK TO
CENTRAL KY. FORECAST WAS UPDATED TO REMOVE POPS FROM THIS
MORNING...BUT REINTRODUCE CHANCE POPS THIS AFTERNOON ALONG AXIS OF
GREATEST INSTABILITY. GENERALLY...BEST CHANCE LOOKS TO BE ALONG
AND SOUTH OF A KEKN TO KCRW LINE. HIGH RESOLUTION MODELS ARE
DIFFERING FROM EACH OTHER AND FROM RUN-TO-RUN...SO CONFIDENCE IN
ANY ONE SOLUTION IS LOW. GFS DEW POINTS APPEAR TO BE INITIALIZED
5-10F DEGREES TOO LOW...WHILE NAM IS QUITE CLOSE. THUS...I FEEL
THE FIRING OF CONVECTION ALONG PRE-FRONTAL TROUGH IN CENTRAL CWA
SEEMS REASONABLE. HOWEVER...CAP WILL STILL BE PRETTY STOUT AND SO
COVERAGE OF STORMS MAY NOT BE WIDESPREAD. OPTED TO HOLD POPS IN
CHANCE RANGE WITH SCATTERED WORDING TO THE CONVECTION THIS
AFTERNOON AND EVENING. FREEZING LEVEL ABOVE 14KFT SUGGESTS HAIL
WILL NOT BE AS MUCH A THREAT...AS GUSTY WINDS GIVEN NEARLY
UNIDIRECTIONAL SHEAR. SPC KEEPS MOST OF CWA IN SLIGHT RISK OF
SEVERE AS OF 13Z...THOUGH AXIS OF THE RISK HAS BEEN SHIFTED SOUTH
TOWARDS SOUTHERN WV/EASTERN KY. THIS APPEARS REASONABLE GIVEN
OUTFLOW BOUNDARY THAT HAS SET UP THERE FROM EARLIER MCS...AND WITH
A COUPLE CELLS ALREADY FIRING UPSTREAM IN WESTERN KY.

SKY GRIDS WERE ADJUSTED DOWNWARD TO ACCOUNT FOR MCS CLOUDS ALREADY
LEAVING THE CWA. MAX TEMPS ADJUSTED UP ANOTHER DEGREE OR TWO GIVEN
THE ADDITIONAL SUNSHINE...HOWEVER...NOT QUITE AS HIGH AS
SUGGESTED BY MAV GUIDANCE /DEW POINTS TOO LOW...THUS MAX TEMPS TOO
HIGH/. STILL PLENTY HOT...NEAR RECORDS...WITH MID TO UPPER 90S
THROUGHOUT MOST OF THE LOWLANDS.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
FRONTAL BOUNDARY STALLS TO THE SOUTH...WITH AN AREA OF HIGH
PRESSURE BUILDING IN FROM THE WEST. FORECAST AREA WILL SEE AN
INFLUX OF COOLER AND DRIER AIR ON NORTHWESTERLY FLOW UP THROUGH
THE MID LEVELS OF THE ATMOSPHERE. THUS...THE ATMOSPHERIC COLUMN
WILL BE DRYING CONSIDERABLY DURING THIS TIME FRAME. THIS WILL
DIMINISH OUR POP CHANCES TO START THE WEEKEND. IN ADDITION...TEMPS
WILL SEE ABOUT A 5 DEGREE DROP FRIDAY...AND ANOTHER 5 DEGREE DROP
ONCE AGAIN SATURDAY...AS 850H TEMPS COOL.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
FOLLOWED HPC TEMP AND POP GUIDANCE GUIDANCE PRETTY CLOSELY
THROUGHOUT THE PERIOD WITH WEAKENING FRONTAL BOUNDARY WASHING
ITSELF OUT AS IT MEANDERS BACK NORTHWARD. AS FAR AS ATMOSPHERE
TRIGGERS GO..THERE WAS NOT MUCH TO PIN THE FORECAST ON
THUS...CARRIED A GENERAL BLEND OF CHANCE TO SLIGHT CHANCE POPS.
BEST CHANCES WILL BE EARLY IN THE PERIOD SUNDAY...AS THE FRONTAL
BOUNDARY TRACKS NORTHWARD. AS BAROCLINIC ZONE WEAKENS...IT WILL
HAVE LESS OF AN INFLUENCE IN TRIGGERING SHOWERS...THUS SLOWLY
DIMINISHING POPS WILL BE THE RULE. HPC TEMPS LOOKED GOOD FOR THE
SITUATION.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
00Z THURSDAY THROUGH 00Z FRIDAY...
LAST OF THE TSRA ASSOCIATED WITH LAST NIGHT/S MCS IS PASSING
ACROSS THE NORTHERN TIER AND SHOULD BE CLEAR BY 14Z. CB EXPECTED
TODAY IN THE UNSTABLE AIRMASS AND VARIOUS TRIGGERS MOVING
THROUGH...BUT TSRA SHOULD ONLY BE SCATTERED IN NATURE...AND A FEW
MAY BE SEVERE. AREAS THAT SEE RAIN TODAY WILL MOST LIKELY DROP TO
IFR TONIGHT...MAINLY THE NORTHERN TAF SITES. HZ IS POSSIBLE THIS
AFTENOON AT CRW AND BKW IN THE HEAT.

AVIATION OUTLOOK...12Z FRI - MON...TSRA POSSIBLE LATE SUNDAY OR
MONDAY. IFR FG POSSIBLE AT EKN OVERNIGHTS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...26/ARJ
NEAR TERM...MDP
SHORT TERM...ARJ
LONG TERM...KMC
AVIATION...26
Hazardous weather outlook, Aug 16, 3:36 AM EST, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
436 AM EDT THU AUG 16 2007

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-170845-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
436 AM EDT THU AUG 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR THE ENTIRE
AREA TODAY THROUGH THIS EVENING. THE MAIN THREAT WILL BE DAMAGING
WINDS AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 16, 4:55 AM EST, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
555 AM EDT THU AUG 16 2007

OHZ066-161045-
PERRY OH-
555 AM EDT THU AUG 16 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 555 AM EDT...A STRONG THUNDERSTORM WAS 9 MILES NORTHWEST OF
SOMERSET...OR ABOUT 9 MILES SOUTH OF HEATH...MOVING SOUTHEAST AT 45
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  THORNVILLE...RENDVILLE...PERRY STATE FOREST...NEW LEXINGTON...
  JUNCTION CITY AND GLENFORD.

WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING...AND PEA SIZE
HAIL ARE ALL POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

26

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 excessive heat. Local standard time, as filed.

Excessive Heat, Boyd

When
August 16, 10:00 AM EST to 5:00 PM EST
Where
Boyd forecast zone
Reported by
Trained Spotter
Coordinates
38.360, -82.688 (the zone’s center; the record gives no point)

Excessive Heat, Carter

When
August 16, 10:00 AM EST to 5:00 PM EST
Where
Carter forecast zone
Reported by
Trained Spotter
Coordinates
38.318, -83.049 (the zone’s center; the record gives no point)

Excessive Heat, Greenup

When
August 16, 10:00 AM EST to 5:00 PM EST
Where
Greenup forecast zone
Reported by
Trained Spotter
Coordinates
38.546, -82.922 (the zone’s center; the record gives no point)

Excessive Heat, Lawrence

When
August 16, 10:00 AM EST to 5:00 PM EST
Where
Lawrence forecast zone
Reported by
Trained Spotter
Coordinates
38.068, -82.735 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48443, 48444, 48445, 48446.